Arizona, 2014

Hail and Heavy Rain in Arizona, July 6, 2014

July 6, 2014 · NWS FGZ · 2 events in 1 county or zone

Thunderstorms produced very heavy rain and dime sized hail over the Heber-Overgaard area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms produced very heavy rain and dime sized hail over the Heber-Overgaard area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 6, 2:30 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 6, 2:30 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST SUN JUL 6 2014

.SYNOPSIS...A VERY MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS
ARIZONA FOR THE NEXT SEVERAL DAYS. EXPECT SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS EACH DAY...WITH SOME STORMS PRODUCING
LOCALLY HEAVY RAIN.

&&

.DISCUSSION...THUNDERSTORMS HAVE DEVELOPED ACROSS THE WESTERN
MOGOLLON RIM AND HIGHER TERRAIN OF YAVAPAI COUNTY AND HAVE BEEN
MOVING SOUTHWESTWARD INTO THE LOWER TERRAIN. SOME STORMS HAVE
PRODUCED HEAVY RAIN AND ONE HAD A SIGNIFICANT HAIL SIGNATURE ON RADAR
AND LIKELY PRODUCED MARGINALLY SEVERE HAIL.

BY MID AFTERNOON...ANOTHER AREA OF STORMS WAS DEVELOPING ACROSS
APACHE COUNTY WHERE THERE HAS BEEN PARTLY CLOUDY SKIES. EXPECT THESE
STORMS TO MOVE WESTWARD INTO THE LITTLE COLORADO RIVER VALLEY LATER
THIS AFTERNOON AND EVENING.

A VERY MOIST AND UNSTABLE AIR MASS RESIDES ACROSS AZ TODAY.
PRECIPITABLE WATER /PW/ WAS 1.05 INCHES THIS MORNING WHICH IS IN THE
95TH PERCENTILE. THE 12Z SOUNDING ALSO HAD ABUNDANT INSTABILITY WITH
A MIXED PARCEL SHOWING AROUND 700 TO 800 J/KG OF CAPE AND IS ABOUT
THE 80TH PERCENTILE. THE COMBINATION OF VERY HIGH PW AND LARGE
INSTABILITY WILL LIKELY RESULT IN MODERATE TO STRONG THUNDERSTORMS
TODAY CAPABLE OF PRODUCING SMALL HAIL AND VERY HEAVY RAINFALL.

LARGE SCALE CIRCULATION THIS MORNING SHOWS AN ANTICYCLONE OVER THE
SOUTHERN GREAT BASIN WHICH IS PRODUCING A LIGHT EASTERLY FLOW ACROSS
NRN AZ. GIVEN THIS SETUP EXPECT STORMS TO FORM ON THE HIGHER TERRAIN
OF OF NRN AZ THEN SLOWLY MOVE WESTWARD INTO THE LOWER ELEVATIONS
LATER THIS AFTERNOON AND THIS EVENING. WITH THE WEAK STEERING FLOW
ALOFT STORM MOTION WILL PROBABLY BE DRIVEN IN PART BY OUTFLOWS.

WITH SLOW MOVING STORMS...THE MAIN THREAT TODAY WILL BE LOCALLY HEAVY
RAINFALL WITH THE POSSIBILITY OF FLOODING.

MODELS INDICATE A CONTINUATION OF THE PATTERN WITH DAILY SHOWERS AND
THUNDERSTORMS ACROSS NRN AZ FOR THE NEXT SEVERAL DAYS.

&&

.AVIATION...FOR THE 00Z PACKAGE..NMRS SHRA/TSRA WITH ISOLD SCT +TSRA
THROUGH 05Z MONDAY. COVERAGE TO INCREASE THIS AFTERNOON AND EVENING
ACROSS APACHE AND NAVAJO COUNTIES FROM EAST TO WEST. PRECIP COVERAGE
TO DECREASE SLOWLY AFT 05Z MON. PSBL MVFR/IFR VSBY/CIGS IN HEAVIER
SHOWERS. AFT 17Z MON...CONVECTION TO REDEVELOP...STARTING FIRST
ALONG THE MOGOLLON RIM AND EXPANDING THROUGH THE AFTERNOON. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS

&&

.FIRE WEATHER...A VERY MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER
NORTHERN ARIZONA FOR SEVERAL DAYS. EXPECT WIDESPREAD SHOWERS AND
THUNDERSTORMS EACH DAY WITH SOME STORMS PRODUCING HEAVY RAINFALL.
STORM MOTION THIS EVENING AND MONDAY GENERALLY FROM EAST TO WEST AT
LESS THAN 10 MPH.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DB
AVIATION.......DL
FIRE WEATHER...DL

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 6, 10:00 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SUN JUL 6 2014

AZZ004>018-037>040-070700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST SUN JUL 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A VERY MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE ACROSS ARIZONA
TODAY. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP BY LATE MORNING
ACROSS THE HIGHER TERRAIN AND MOVE TOWARDS LOWER ELEVATIONS THIS
AFTERNOON AND EVENING. STEERING WINDS ALOFT ARE WEAK TODAY AND STORMS
WILL BE SLOW MOVING THUS THERE IS AN ENHANCED THREAT OF LOCALLY HEAVY
RAIN AND FLOODING ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXPECT AN ACTIVE PERIOD OF DAILY SHOWERS AND THUNDERSTORMS FOR
MUCH OF THE WEEK...WITH AN ENHANCED THREAT OF LOCALIZED FLOODING
DUE TO OCCASIONALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 6, 2:22 PM MST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
222 PM MST SUN JUL 6 2014

AZZ008-037-062200-
YAVAPAI AZ-
222 PM MST SUN JUL 6 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 300 PM MST

AT 217 PM MST...NATIONAL WEATHER SERVICE DOPPLER WEATHER RADAR
DETECTED AN AREA OF STRONG THUNDERSTORMS ACROSS SOUTHWESTERN
YAVAPAI COUNTY. THESE STORMS ARE MOVING TO THE SOUTHWEST AT
AROUND 10 MPH. HEAVY RAIN AND STRONG GUSTY WINDS WILL ACCOMPANY
THE STORMS.

LOCATIONS IMPACTED INCLUDE...
   YARNELL...PEEPLES VALLEY...AND CONGRESS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3516 11334 3403 11195 3404 11215 3388 11228
      3399 11274 3400 11334
TIME...MOT...LOC 2120Z 044DEG 4KT 3460 11274

DB

The radar

The Flagstaff radar (KFSX), 53 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Navajo

When
July 6, 5:00 PM MST to 6:10 PM MST
Where
Navajo County, 3 mi W of Heber to 3 mi E of Heber
Reported by
Trained Spotter
Coordinates
34.430, -110.653

Between 1.50 and 1.60 inches of rain fall around Heber-Overgaard. Water started to flow over roadways.

Hail, Navajo

When
July 6, 5:30 PM MST to 6:30 PM MST
Where
Navajo County, 3 mi W of Heber to 3 mi E of Heber
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.430, -110.653

Dime sized (3/4 inch in diameter) covered the ground two inches deep.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535010, 535009.